You live and learn

I recently went to my onco-neurologist, Dr. Linetsky, for a check up.
He checked me over and said that my peripheral neurology hadn’t got any worse.
I’d never considered that possibility.
Ooops.

At the moment I am neurologically functioning at 70%, and “cannot do active work” but am able to look after myself.

After he’d written up his (my?) notes, I asked him a question I’ve often thought about but had never checked on with a doctor – oncologist or neurologist.

Nor have I looked it up on the Web. Totally out of character.

What would have happened, I asked, if I’d spoken to a doctor during my chemo about what was happening to my fingers and toes?
Would it have happened with Taxotere as well as the Taxol that I was given?
Yes, he said, they both do the same thing. Not everyone is affected the same way.
The only thing the oncologist could have done was stop the treatment, he continued.
Or, possibly, reduced the dosage.

Then I remembered that I’d eventually worked out that I was being overdosed.
During my chemo I was so miserable, psychologically and emotionally, I basically stopped eating.
I did take Ensure, but still lost a great amount of weight, starting around 64 kg and dropping to 53 kg.
And the amount of chemo you are given is directly proportional to your weight.
I don’t remember to whom I mentioned this fact.
It obviously did have an effect, because at some stage – well after I’d finished my treatments – I saw a sign in the department appeared telling all patients to weigh themselves every time they came in and have the result recorded in their file.
In response to Dr. Linetsky’s explanations I said,”You live and learn.”

And realized how lucky I am that I am able to learn things because I am alive.
Still.
Wishing you a good weekend / Shabbat shalom

Comments are closed.